Ohio, 2003

Hail in Ohio, July 12, 2003

July 12, 2003 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 2:22 PM EST, 18 minutes earlier.

Area forecast discussion, Jul 12, 2:22 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT SAT JUL 12 2003

THUNDERSTORMS ARE POPPING UP ALL OVER THE SOUTHERN PORTION OF THE
CWA.  REPORTS OF VARIOUS SIZED HAIL ARE BEING RECEIVED REGULARLY.

THESE STORMS ARE IN ASSOCIATION WITH A VIGOROUS SHORT WAVE MOVING
THROUGH THE AREA.  THIS WAVE SHOULD BE THROUGH THE AREA BY AROUND
6 PM.  LINGERING ENERGY AND ANOTHER UPPER LEVEL DISTURBANCE COULD
KICK OFF SHOWERS OVERNIGHT...MAINLY OVER THE MOUNTAINS.

THINGS WILL IMPROVE TOMORROW THROUGH THE REST OF THE WEEK WITH ONLY
SLIGHT CHANCES OF PRECIP EXPECTED.

FCSTID =  66
PIT   57  78  59  81 /  30  10  10  20
HLG   57  79  60  82 /  30  10  10  20
MGW   59  79  61  83 /  30  10  10  20
ZZV   58  80  61  83 /  30  10  10  20
PHD   57  79  60  82 /  30  10  10  20
FKL   54  75  57  78 /  30  20  10  20
DUJ   53  74  55  77 /  30  20  10  20
LBE   56  79  58  82 /  30  10  10  20
BTP   55  77  58  80 /  30  10  10  20
IDI   55  77  58  79 /  30  10  10  20
ODM   53  77  55  80 /  30  10  10  20

.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONE MDZ001.

OH...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.

PA...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
PAZ020>021...PAZ029>032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS EVENING FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

CAT
Hazardous weather outlook, Jul 12, 12:06 PM EST, 2 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-122100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
106 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...THIS EVENING

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA FROM
COLUMBIANA COUNTY OHIO AND SOUTH.  THE PRIMARY THREAT FROM THESE
STORMS IS LARGE HAIL AND DAMAGING WINDS.  AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON.

In the hours before

Special weather statement, Jul 12, 11:54 AM EST, 2 hours 46 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-122200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT SAT JUL 12 2003

SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM EDT SATURDAY EVENING
FOR THE FOLLOWING COUNTIES...

IN PENNSYLVANIA...

  ALLEGHENY       BEAVER          FAYETTE         GREENE
  WASHINGTON      WESTMORELAND

IN WEST VIRGINIA...

  BROOKE          HANCOCK         MARION          MARSHALL
  MONONGALIA      OHIO            PRESTON         TUCKER
  WETZEL

IN OHIO...

  BELMONT         CARROLL         COLUMBIANA      COSHOCTON
  GUERNSEY        HARRISON        JEFFERSON       MONROE
  MUSKINGUM       NOBLE           TUSCARAWAS

IN MARYLAND...

  GARRETT

<<< CALL TO ACTION >>> A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE
THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING
DAMAGING WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 12:14 PM EST, 2 hours 26 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-122200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
114 PM EDT SAT JUL 12 2003

THERE IS A SLIGHT CHANCE OF SEVERE WEATHER OVER THE AREA THIS
AFTERNOON.  THE PRIMARY THREAT FROM THESE STORMS IS LARGE HAIL AND
DAMAGING WINDS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.

SKYWARN ACTIVATION WILL BE NEEDED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Special weather statement, Jul 12, 12:26 PM EST, 2 hours 14 minutes before
OHZ048-121830-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
126 PM EDT SAT JUL 12 2003

...THUNDERSTORMS WERE PUSHING ACROSS COSHOCTON COUNTY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EAST CENTRAL OHIO UNTIL
600 PM. EARLY THIS AFTERNOON...THUNDERSTORMS WERE DEVELOPING OVER
CENTRAL COSHOCTON COUNTY. THEY WERE MOVING EAST ABOUT 20 MPH. LOOK
FOR BRIEF HEAVY DOWNPOURS...FREQUENT DANGEROUS LIGHTNING...GUSTY
WINDS AND POSSIBLY HAIL. THE STORMS WILL WILL MOVE TO AN AREA
BETWEEN CHILI AND COSHOCTON BY 145 PM.
Special weather statement, Jul 12, 1:18 PM EST, 1 hour 22 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-
WVZ001>004-012-021>023-041-121915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 PM EDT SAT JUL 12 2003

...THUNDERSTORMS WERE MOVING ACROSS THE REGION THIS AFTERNOON...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM. SEVERAL
THUNDERSTORMS WERE MOVING EAST AT 25 MPH ACROSS THE AREA. THE MOST
ACTIVE STORMS WERE MOVING INTO SOUTHERN TUSCARAWAS...SOUTHERN
NOBLE...MARSHALL...AND GREENE COUNTIES. BE ALERT FOR SMALL
HAIL...HEAVY RAIN...GUSTY WINDS AND FREQUENT LIGHTNING.
Special weather statement, Jul 12, 1:34 PM EST, 1 hour 6 minutes before
OHZ068-069-PAZ031-WVZ004-012-121930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
234 PM EDT SAT JUL 12 2003

...THUNDERSTORMS WITH SMALL HAIL WERE OVER THE REGION...

THUNDERSTORMS WITH SMALL HAIL WERE IN MARSHALL COUNTY WEST VIRGINIA
AND JUST SOUTH OF NOBLE AND MONROE COUNTIES IN OHIO. THESE STORMS
WERE MOVING EAST AT 25 MPH AND COULD AFFECT PORTIONS OF
GREENE...MONROE AND WETZEL COUNTIES BY 300 PM TO 330 PM. BE ON THE
ALERT FOR GUSTY WINDS TO NEAR 40 MPH...DANGEROUS LIGHTNING...HEAVY
DOWNPOURS AND SMALL HAIL.
Local storm report, Jul 12, 2:38 PM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
338 PM EDT SAT JUL 12 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0250 PM    FORK RIDGE                WV   .75 INCH HAIL
07/12/03   MARSHALL                       REPORTED BY LAW
                                          ENFORCEMENT

0320 PM    MOUNT MORRIS              PA   1.00 INCH HAIL
07/12/03   GREENE                         REPORTED BY SKYWARN
                                          SPOTTERS

The radar

The Pittsburgh radar (KPBZ), 90 km away, was scanning. The volume nearest the first event began at 19:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Belmont

When
July 12, 2:40 PM EST
Where
Belmont County, Powhatan Pt
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.867, -80.817

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373857.